Michigan, 2026High Wind in Michigan, March 13, 2026
March 13, 2026 · NWS IWX · 1 event in 1 county or zone
An area of low pressure from Green Bay to Lake Huron, measuring 988mb, produced widespread wind gusts of 60 to 70 mph. This resulted in property damage and numerous reports of blown-over semi-trucks throughout the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure from Green Bay to Lake Huron, measuring 988mb, produced widespread wind gusts of 60 to 70 mph. This resulted in property damage and numerous reports of blown-over semi-trucks throughout the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 13, 5:30 AM EST, 2 hours 57 minutes earlier. Its key messages:
- High Wind Warning is in effect for gusts up to 60 mph.
- A strong storm system will bring rain and thunderstorms late Sunday into Sunday night, followed by strong winds and snow on Monday. Accumulating snow is expected, mainly in northwest IN and southwest MI.
- Temperatures mid 60s to near 70 on Sunday will crash into the 20s by Monday. Tuesday morning wind chills near 0.
Area forecast discussion, Mar 13, 5:30 AM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
630 AM EDT Fri Mar 13 2026
.KEY MESSAGES...
- High Wind Warning is in effect for gusts up to 60 mph.
- A strong storm system will bring rain and thunderstorms late
Sunday into Sunday night, followed by strong winds and snow on
Monday. Accumulating snow is expected, mainly in northwest IN
and southwest MI.
- Temperatures mid 60s to near 70 on Sunday will crash into the 20s
by Monday. Tuesday morning wind chills near 0.
&&
.DISCUSSION...
Issued at 249 AM EDT Fri Mar 13 2026
A powerhouse low moves through the Great Lakes today bringing a
sharp increase in wind gusts this morning that persists through the
day. Southwesterly wind gusts by sunrise (45-50mph) become westerly
prior to noon and reach their peak intensity during the midday hours
(50-60 mph). Wind gusts diminish near sunset. Some guidance suggests
wind gusts of 45 mph could linger in northwest Ohio just beyond our
8PM EDT expiration time of the High Wind Warning; trends will be
monitored.
The 992mb low, currently over western MN, is already producing
widespread 45-55 knot (52-63 mph) wind gusts in the wake of its
associated cold front(s). This is well correlated to a 925-mb jet of
similar magnitude working its way through the Dakotas. This jet
might lose a few knots of its punch through time as the parent
trough flattens through time, but nonetheless, a very impressive
setup for wind today with the ~990mb low contrasting with a
1024mb high over the Southeast US, and mixing this afternoon
tapping into the 60+ knot jet at 850mb (4k FT AGL).
Along with the wind, a brief period rain/snow is possible this
morning, primarily along and north of the US 6 corridor. A stout
dry layer is so far preventing hydrometeors from reaching the ground
as of this early-morning writing. But, racing across Iowa is a
strong but narrow area of rain showers. Despite the 12-degree
dew point depressions there, rain is reaching the ground. The
duration of precipitation will be brief locally and little to no
snow accumulation is expected. This afternoon, there could be a
brief period of lake-enhanced snow but duration will be brief
as well, in part due to the overwhelming wind profile today.
The next storm system of interest takes shape during the latter part
of the weekend as low pressure deepens over the central US. An
amplified trough over the Plains places us in the warm sector
starting early Sunday morning. Where this warm front sets up will be
the focus for rain (even some early-AM snow showers in southern
MI). As the front progresses north during the day, a period of
dry weather is anticipated before the cold front sweeps through
Sunday night and Monday. During the dry period,another round of
gusty winds is possible (40-70% chance of 40mph wind gusts).
Showers, and a few thunderstorms, along the cold front
depending on instability profiles could produce locally damaging
wind gusts as well. Then, by Monday morning, rain changing to
snow looks to result in 1-2 inches of snow area-wide before lake
effect snow adds to the total for westerly/northwesterly flow
locations. Once again, the Sunday to Monday period will feature
a 30 to 40 degree temperature change with temperatures Monday
tumbling into the 30s.
A highly amplified upper-air pattern persists through the week with
our area on the fringe of a sharp temperature gradient. This
gradient would be the channel for passing shortwaves, including
a clipper system (snow) Wednesday, attempting to suppress the
building Four Corners ridge. Overall, am optimistic for a
gradual warming trend beyond midweek but the thermal gradient
and active jet stream results in murky details.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 630 AM EDT Fri Mar 13 2026
No significant changes to the wind forecast today with frequent
gusts of 45-50kts expected as diurnal mixing ramps up. The
strongest winds are expected roughly 15-18Z with a wind
direction very near 260 degrees. Light rain is exiting the area
and VFR conditions will persist through the period. Winds slowly
veer and relax this evening.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...High Wind Warning until 8 PM EDT /7 PM CDT/ this evening for
INZ005>009-012>015-017-018-020-022>027-032>034-103-104-
116-203-204-216.
OH...High Wind Warning until 8 PM EDT this evening for OHZ001-002-
004-005-015-016-024-025.
MI...High Wind Warning until 8 PM EDT this evening for MIZ078>081-
177-277.
MARINE...Storm Warning until 5 PM EDT this afternoon for LMZ043-046.
Gale Warning from 5 PM this afternoon to 11 PM EDT this
evening for LMZ043-046.
&&
DISCUSSION...Brown
AVIATION...AGDHazardous weather outlook, Mar 13, 4:19 AM EST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
519 AM EDT Fri Mar 13 2026
INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-140930-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
519 AM EDT Fri Mar 13 2026 /419 AM CDT Fri Mar 13 2026/
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/
THIS EVENING...
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms are likely Sunday night with strong winds both Sunday
and Monday. Lake effect snow to cause areas of slippery travel Monday
and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LMZ043-046-140930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
519 AM EDT Fri Mar 13 2026
...STORM WARNING IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous conditions for small craft are likely for much of this
period. Increasing confidence in gales Sunday night and Monday.
In the hours before
Local storm report, Mar 13, 5:41 AM EST, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
641 AM EDT Fri Mar 13 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 AM Non-Tstm Wnd Gst 3 WNW South Bend 41.70N 86.32W
03/13/2026 M60 MPH St. Joseph IN ASOS
ASOS station KSBN South Bend International
Ap.
0403 AM Non-Tstm Wnd Gst 2 ESE Brems 41.33N 86.67W
03/13/2026 M58 MPH Starke IN AWOS
AWOS station KOXI Knox - Starke Co. Airport.
&&Local storm report, Mar 13, 7:40 AM EST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
840 AM EDT Fri Mar 13 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 AM Non-Tstm Wnd Gst 2 NW Benton 41.53N 85.78W
03/13/2026 M58 MPH Elkhart IN ASOS
ASOS station KGSH Goshen.
&&High Wind, Northern Berrien County
- When
- March 13, 8:27 AM EST to 7:00 PM EST
- Where
- Northern Berrien County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.919, -86.428 (the zone’s center; the record gives no point)
Automated station KBEH Benton Harbor.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, March 13, 20261 death · 67 kt wind · 16 events
- High Wind in Michigan, March 13, 2026$1.7 million · 62 kt wind · 14 events
- High Wind in Indiana, March 13, 2026$348,000 · 58 kt wind · 9 events
- High Wind in Indiana, March 13, 20263 injured · $71,000 · 61 kt wind · 12 events
- Strong Wind in West Virginia, March 13 to 14, 2026$49,000 · 38 events
- Damaging Winds and High Wind in Pennsylvania, March 13 to 14, 2026$46,000 · 61 kt wind · 17 events
- High Wind in Ohio, March 13, 2026$69,000 · 67 kt wind · 7 events
- High Wind in Illinois, March 13, 202660 kt wind · 41 events
- Strong Wind in Ohio, March 13, 202623 events
- High Wind in Minnesota, March 13, 20261 injured · $15,000 · 60 kt wind · 5 events
- Strong Wind in Ohio, March 13, 2026$14,000 · 9 events
- High Wind in Wyoming, March 13 to 15, 202675 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323886.